MedCalcHub stores your favorites, history, and saved calculations locally in your browser using localStorage. This data never leaves your device.
Optional advertising, when enabled, may use third-party cookies or similar technologies. You can accept or reject advertising below.
The PHQ-9 (Kroenke 2001) screens for and grades the severity of depressive symptoms over the prior two weeks. Nine DSM-based items are each scored 0–3 (total 0–27), with cut-points for minimal, mild, moderate, moderately severe, and severe depression; a score ≥ 10 has ~88% sensitivity and ~88% specificity for major depression. Item 9 screens for suicidal ideation and warrants urgent evaluation when endorsed.
PHQ-9 total = sum of 9 item scores (each 0–3, over the past 2 weeks) → 0–27. 0–4 minimal, 5–9 mild, 10–14 moderate, 15–19 moderately severe, 20–27 severe.
0–9 (no/minimal to mild symptoms). A total ≥ 10 is the recommended threshold for major depressive disorder and warrants treatment and follow-up.
The Patient Health Questionnaire-9 is the 9-item depression module of the PRIME-MD diagnostic instrument. Each item corresponds to one of the nine DSM-5 criteria for major depressive disorder and is scored 0 (not at all) to 3 (nearly every day) for the previous two weeks, giving a total of 0–27. A cut-point of 10 maximizes combined sensitivity (~88%) and specificity (~88%) for major depressive disorder. Severity bands are 0–4 (minimal), 5–9 (mild), 10–14 (moderate), 15–19 (moderately severe), and 20–27 (severe). Item 9 explicitly probes suicidal ideation and, when endorsed, requires urgent evaluation regardless of the total score.
Specialty
General MedicineCategory
Mental HealthDifficulty
Basic
Estimated Time
30 seconds
Version
1.0
Last Updated
2026-08-16
Formula
Keywords
Normal Range
0–9 (no/minimal to mild symptoms). A total ≥ 10 is the recommended threshold for major depressive disorder and warrants treatment and follow-up.
| Classification | Range |
|---|---|
None/Minimal Minimal depressive symptoms | 0–4 |
Mild Mild symptoms; consider watchful waiting with follow-up | 5–9 |
Moderate Moderate depression; initiate or adjust treatment | 10–14 |
Moderately severe Moderately severe depression; active treatment | 15–19 |
Severe Severe depression; intensive treatment and urgent review | 20–27 |
Screens for and grades the severity of depressive symptoms over the previous two weeks and identifies possible suicidal ideation, guiding treatment initiation and follow-up in primary care.
Total 0–4 = minimal, 5–9 = mild, 10–14 = moderate, 15–19 = moderately severe, and 20–27 = severe depression. A total ≥ 10 has ~88% sensitivity and ~88% specificity for major depressive disorder and is the recommended threshold for initiating treatment. Any endorsement of item 9 requires urgent evaluation regardless of the total.
The PHQ-9 is the most widely used brief depression severity measure; its validated cut-point of 10 makes it a practical case-finding and monitoring tool that directly quantifies each DSM-5 depressive criterion and screens for suicidal ideation.
A 46-year-old woman reports two weeks of low mood and loss of interest. She scores 2 (more than half the days) for anhedonia and depressed mood, 3 for sleep disturbance, 2 for fatigue, 1 for appetite change, 0 for guilt, 2 for poor concentration, and 1 for slowed movements; she denies suicidal ideation (item 9 = 0).
Inputs:
PHQ-9 = 2 + 2 + 3 + 2 + 1 + 0 + 2 + 1 + 0 = 13/27 — MODERATE depressive symptoms. A score ≥ 10 supports initiating treatment (e.g., antidepressant and/or psychotherapy) with close follow-up.
Any endorsement of item 9 (thoughts of being better off dead or of self-harm), even a score of 1, warrants an immediate, direct suicide risk assessment and urgent management.
A change of 5 points is the conventional minimal clinically important difference when monitoring treatment response.
Disclaimer: This calculator is intended for educational and clinical decision support purposes only. The PHQ-9 is a screening instrument, not a substitute for a clinical diagnostic assessment; any concern for self-harm requires immediate evaluation.
Patients with prominent anxiety symptoms
Pregnant and postpartum patients